MIAMI – Miami Department of Fire-Rescue Capt. Archie Vazquez pulls up to an accident scene. He tells crews to get fluids for two women who are unconscious in the vehicle.
Vazquez then requests naloxone for both women. The drug, known by the brand name Narcan, is used to block opioids like heroin or fentanyl and can reverse the effects of an overdose.
"They come back," Vazquez said. "They come back like nothing happened."
The accident is a reminder of the heroin and fentanyl crisis in South Florida. Vazquez, along with other first responders, respond to overdose calls daily.
Earlier this month, images of an Ohio couple passed out from an overdose with a small child in the backseat made national headlines.
Similar scenarios played out in South Florida days after that story broke.
According to numbers from the medical examiner's office, deaths so far for 2016 from heroin and fentanyl are on pace to surpass last year's if they have not already, based on autopsy results completed at the time of this report.
Back at the accident scene, witnesses and onlookers share stories of what caused the two women to crash.
They said the women were unconscious when they went through a red light, hitting a car carrying a young woman taking her mother to a chemotherapy appointment.
"What's happening with these people?" Maria Gil asked. "Imagine these two ladies out of their mind, out of their everything. No open eyes, no nothing."
Within minutes of getting the Narcan, one woman began to wake up.
"She's coming back," Vazquez yelled before telling the woman she was in middle of an intersection.
The woman told Vazquez she took heroin, but said she snorted it rather than injecting it.
Crews took both women to an area hospital.
The numbers that come into the station regarding overdoses are overwhelming.
"The amount of staffing that it takes, the amount of trucks and units on top of the regular calls that we go on every day," Vazquez said. "So we've added all these calls on top of the daily schedule that we have which is extremely busy."
After getting back from the accident scene, another call came in about an overdose.
This time it was a woman in a parking lot.
When first responders pulled up, the woman was writhing on the ground.
Vazquez decided not to give her Narcan after the woman's friends said she shot up with heroin but combined it with other drugs.
The woman was taken to a hospital for treatment.
Her friend, Ralston Hamilton, said she'd used heroin.
"I don't know what they're using, but I know it's something like fentanyl using inside the drug," he said.
Fentanyl, a synthetic opioid a hundred times more powerful than morphine, is blamed for the surge in overdose deaths.
Miami police recently held an emergency conference warning of the dangers of the fentanyl problem in the city.
The next overdose call was for a woman unconscious on the sidewalk next to the Lyric Theater.
"She's barely breathing," crews exclaimed and loaded her onto a stretcher.
They give her two doses of Narcan before she starts to open her eyes.
"Now with the fentanyl and all the other synthetic drugs that are out there, it's taking a lot longer and, sometimes, it doesn't even work," Vasquez said.
From January to September 2015, Miami Department of Fire Rescue spent $22,000 on Narcan. For 2016 over the same time period, the number skyrocketed to $155,000.
That's more than a 600-percent increase.
In August 2015, Miami Department of Fire-Rescue treated 58 people with Narcan. In August 2016, they treated 273 people.
But even with the Narcan and emergency response, Vazquez said many calls come too late.
The calls mentioned in this article took place in a span of three hours.
Local 10 News was at a scene in late April when police found a man dead with a needle still in his arm.
"If their respiratory drive goes out and they stop breathing, the outcome is going to be fatal," Vazquez said.